Hail, Socorro
- When
- June 25, 1:28 PM MST to 1:30 PM MST
- Where
- Socorro County, 3.5 mi S of Alamo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.420, -107.510
Hail up to the size of quarters.
The upper level high pressure system responsible for a scorching heatwave across New Mexico finally weakened it's grip on New Mexico while retreating southwestward into the Baja region. Deep atmospheric moisture surged westward across New Mexico and combined with afternoon heating and instability to generate widespread showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The upper level high pressure system responsible for a scorching heatwave across New Mexico finally weakened it's grip on New Mexico while retreating southwestward into the Baja region. Deep atmospheric moisture surged westward across New Mexico and combined with afternoon heating and instability to generate widespread showers and thunderstorms. A cluster of thunderstorms developed from the Gila region northward along the Continental Divide before noon then spread eastward across the Rio Grande Valley through the afternoon hours. Quarter to half dollar size hail impacted areas around Los Alamos. Meanwhile, scattered to numerous discrete supercell thunderstorms developed along the central mountain chain by mid afternoon. A pair of thunderstorms near Las Vegas and Sapello produced golf ball size hail. Hail up to the size of tennis balls slammed the Interstate 40 corridor east of Clines Corners resulting in significant damage to vehicles. Several injuries were reported. Thunderstorms then merged into large clusters and linear segments by late afternoon before developing into a large mesoscale convective complex over eastern New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 25, 10:59 AM MST, 2 hours 29 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1159 AM MDT Sun Jun 25 2017 .AVIATION... 18Z TAF CYCLE A few patches of low VFR and MVFR ceilings should linger across the eastern plains into the mid afternoon as moist southeasterly low level flow persists. Then, widespread low clouds are again expected E of the central mountain chain (and possibly over SAF) tonight into Monday morning. Scattered to numerous showers and thunderstorms will form over the mountains and drift SEWD over adjacent lowlands this afternoon and across much of the eastern plains this evening and tonight. One or two organized thunderstorm complexes are expected to form clusters and/or squall lines that will impact normal flight routes. Numerous severe thunderstorms are possible with large hail and erratic wet microburst wind gusts over 50 KT. Heavy rain and minor flooding may also impact some airfields, especially along and east of the central mountain chain. 44 && .PREV DISCUSSION...331 AM MDT Sun Jun 25 2017... .SYNOPSIS... An active thunderstorm pattern can be expected today through Monday. Strong to severe storms will be possible during the afternoon and evening east of the Continental Divide to the high plains of eastern New Mexico to include the central valley corridor. Thunderstorm complexes could become quite expansive across the eastern plains tonight into Monday morning. Storm coverage will trend downward Tuesday before significant drying dominates Wednesday into Thursday. The next backdoor cold front works south late week boosting storm chances for areas along and east of the central mountain chain Friday into the weekend. Daytime temperatures will steadily warm through mid-week with readings a little above seasonal averages. && .DISCUSSION... Main concern today through Monday will be strong to severe storms, mainly central/eastern areas. One to 3 inch rainfall totals also look to be fairly widespread across portions of the NE and EC plains next 24-36 hours including potential for another MCC/MCS there tonight through daybreak Monday. Only subtle changes to the synoptic upper-air pattern today/tonight with a 596dam closed 500mb high centered vicinity of southeast AZ/northwest Sonora maintaining a modest/weakly perturbed northwest flow aloft over the area. Closer inspection of 300-400mb levels showed a couple periods of enhanced upper level divergence modeled from NE/EC into SC NM; one this morning and another late tonight across a much broader swath. Otherwise little evidence a well- defined thermal trough in the mid- level NW flow, but it's NW flow. The pronounced directional shear or clockwise turning of wind with height has not changed appreciably past 24 hours and thus some mid- level rotation of the most vigorous updrafts are to be expected. Speaking of vigorous updrafts... West of the Rio Grande, and similar to Saturday, initial convection should again favor the WC/SW high terrain east of the Divide as well as Jemez Mountains near midday to early PM. As these storms slowly propagate southeast during the afternoon, they will encounter a warmer boundary layer with increased buoyancy as compared to Saturday. However, unlike Saturday, it appears that dry air entrainment may play a bigger role and thus wind vs. large hail may be the bigger threat for the RGV. That being said, the NAM is not too excited about storm coverage. The GFS and latest HRRR, on the other hand, are considerably more bullish with another large cluster organizing between ABQ and Socorro but evenso surface- based CAPE values here have trended less as compared to earlier runs. East of the Rio Grande, anticipate the deepest and most vigorous convection/updrafts with SB CAPE 2000-2500 J/kg indicated with locally higher values along/immediately east of the central mountain chain to the northeast highlands mid to late afternoon. Again, the GFS is especially bullish on coverage but all available models show strong to severe convection rolling eastward into the evening. Models continue to advertise a significant drying episode areawide Wed into Thu. 00Z ECMWF hints at high-based -SHRA/-TSRA vicinity of the southwest high terrain Thu PM and is also a bit farther south with placement of a shallow frontal boundary across the far northeast plains likely to be influenced by eventual evolution of convective outflow over southeast CO. Outside these two areas on Thu, we'll maintain a dry forecast with downslope warming effects contributing to a return of triple digit heat for places like Tucumcari and Roswell. Gradually rising 500mb heights indicated on Fri with baggy trough well west of the state maintaining predominately dry southwest flow aloft. Main challenge will be extent of impacts associated with a weakening backdoor front that the ECMWF suggests will play a role Friday/Saturday. The 00Z GFS is much weaker or nonexistent with any backdoor front during this period. KJ && .FIRE WEATHER... Thunderstorms are currently in progress early this morning over northeastern to east central NM, and an active day is expected for a large majority of the forecast area with regards to additional storms this afternoon and evening. Abundant moisture remains in place from Friday night's frontal intrusion, the exception being the far northwestern corner of NM where much lower dewpoints are currently in place. The moisture is expected to filter into this northwestern plateau region through the morning, but will likely be fairly shallow and mix back to the east southeast into the afternoon. Thus, expect elevated chances for wetting precipitation along and east of the Continental Divide with storms initiating along the Divide itself and the central mountain chain. Hottest temperatures will be in the northwest and along the far western border of the state today where RH will fall to 10 to 20 percent. Elsewhere RH will be considerably higher with temperatures still running 5 to 15 degrees below average in the eastern half of the state. Storms will likely be prevalent into the overnight, especially in the east with good to excellent RH recovery over the eastern three quarters of the state into Monday morning. An active thunderstorm pattern will persist into Monday, although the coverage will likely not be quite as widespread as today. Overall, similar temperature and RH trends are expected Monday with just slightly warmer temperatures in the eastern plains that will allow RH to drop a few percentage points. Haines values of 6 will be found in the northwest where the drier/hotter airmass will work back in. Into Tuesday, the upper level pattern will start to evolve. The dome of upper level high pressure that has taken up residence southwest of NM for a few days now will start to be suppressed by stronger westerly flow aloft. This will begin to reduce the coverage of storms on Tuesday afternoon with drier air slowly working in from the west. Temperatures will respond upward by a few degrees, and RH will fall with less than 15 percent being observed over most zones west of the Rio Grande. In addition, western zones will turn more unstable with Haines indices of 6 becoming more widespread. The dry air will fully entrain into NM into Wednesday and Thursday, shutting down storm potential with drier, warmer, and stronger westerly breezes. This will be a pivotal shift in the pattern, as moisture will be scoured out, and conditions will quickly turn unstable with widespread Haines values of 6. After lightning strikes in the past couple and subsequent days, the upcoming mid week period will warrant close attention, even though conditions may not technically meet critical thresholds. Forecast models continue to hint at a back door frontal intrusion late in the week, perhaps Thursday night into Friday, but this does not appear to be as invasive as the most recent one. Thus temperature relief and moisture return will not be as beneficial or impact as much of the forecast area. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 449 AM MDT Sun Jun 25 2017 NMZ501>540-261100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 449 AM MDT Sun Jun 25 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Thunderstorms will develop over the higher terrain near and east of the Continental Divide this afternoon, as well as areas along and immediately east of New Mexico's central mountain chain. Some of these storms will reach severe levels as they slowly move east or southeast into the Rio Grande Valley and onto the highlands and high plains farther east. Storms will likely congeal into large clusters across th eastern plains of New Mexico tonight. Heavy downpours, potentially damaging downburst winds, and hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will be possible again on Monday, generally from the central mountain chain eastward into the plains. Heavy downpours, damaging downburst winds, and hail will again be the primary threats. Storm motions will generally be toward the south or southeast at 10 to 15 mph. Thunderstorm coverage will begin to trend downward on Tuesday with significantly drier conditions for mid-week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail, damaging winds and flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 41
Special Weather Statement National Weather Service Albuquerque NM 1253 PM MDT SUN JUN 25 2017 NMZ508-251930- Southwest Mountains- 1253 PM MDT SUN JUN 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CATRON COUNTY UNTIL 130 PM MDT... At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Old Horse Springs, or 18 miles west of Datil, moving southeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Catron County. && LAT...LON 3402 10827 3416 10815 3401 10779 3379 10798 TIME...MOT...LOC 1852Z 304DEG 19KT 3405 10814 40
Special Weather Statement National Weather Service Albuquerque NM 105 PM MDT SUN JUN 25 2017 NMZ508-251915- Southwest Mountains- 105 PM MDT SUN JUN 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO AND NORTHEASTERN CATRON COUNTIES UNTIL 115 PM MDT... At 104 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Datil, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Socorro and northeastern Catron Counties. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3420 10794 3438 10789 3436 10762 3410 10762 TIME...MOT...LOC 1904Z 282DEG 26KT 3428 10783 40
Special Weather Statement National Weather Service Albuquerque NM 118 PM MDT SUN JUN 25 2017 NMZ508-251945- Southwest Mountains- 118 PM MDT SUN JUN 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CATRON COUNTY UNTIL 145 PM MDT... At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Quemado Lake, or 28 miles west of Datil, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Catron County. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3404 10845 3422 10840 3420 10807 3394 10814 TIME...MOT...LOC 1918Z 282DEG 25KT 3412 10834 40
Special Weather Statement National Weather Service Albuquerque NM 125 PM MDT SUN JUN 25 2017 NMZ508-251945- Southwest Mountains- 125 PM MDT SUN JUN 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO AND NORTHEASTERN CATRON COUNTIES UNTIL 145 PM MDT... At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Datil, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Socorro and northeastern Catron Counties. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3420 10797 3438 10792 3435 10754 3409 10761 TIME...MOT...LOC 1925Z 282DEG 25KT 3428 10786 40
Special Weather Statement National Weather Service Albuquerque NM 147 PM MDT SUN JUN 25 2017 NMZ506>508-252000- Southwest Mountains-West Central Mountains-West Central Highlands- 147 PM MDT SUN JUN 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO COUNTY UNTIL 200 PM MDT... At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 24 miles north of National Radio Astronomy Observatory, or 24 miles northeast of Datil, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Alamo. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3435 10768 3453 10763 3450 10726 3424 10733 TIME...MOT...LOC 1947Z 282DEG 25KT 3443 10757 40
Special Weather Statement National Weather Service Albuquerque NM 218 PM MDT SUN JUN 25 2017 NMZ508-252045- Southwest Mountains- 218 PM MDT SUN JUN 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO AND EAST CENTRAL CATRON COUNTIES UNTIL 245 PM MDT... At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles southwest of National Radio Astronomy Observatory, or 18 miles south of Datil, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Socorro and east central Catron Counties. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3383 10793 3395 10787 3405 10752 3376 10756 TIME...MOT...LOC 2018Z 260DEG 15KT 3388 10776 40
The Albuquerque radar (KABX), 103 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
15 hail. Local standard time, as filed.
Hail up to the size of quarters.
Hail up to the size of nickels in Lincoln.
Hail up to the size of golf balls in Sapello.
Hail up to the size of nickels in Los Alamos.
Hail up to the size of half dollars in Los Alamos.
Hail up to the size of nickels in Los Alamos.
Hail up to the size of quarters in Los Alamos.
Hail up to the size of quarters.
Dime to quarter size hail near Lincoln.
Hail up to the size of golf balls along with high winds. A three inch tree limb was downed.
Hail at least the size of hen eggs fell near Las Vegas.
Hail up to the size of golf balls along Interstate 40.
A major hail storm struck Interstate 40 at State Road 3 producing significant damage and impacts to travel. Hail up to the size of tennis balls slammed the Interstate. Numerous vehicles had windshields smashed out. Traffic was stopped for over two hours. Emergency response personnel attended to several stranded vehicles with injured motorists. Hail was up to five inches deep and flooding was reported along highway.
Hail up to the size of nickels along Interstate 40 near mile marker 231 accumulated several inches deep. Traffic was impacted for several hours.
Hail up to the size of ping pong balls northwest of Wagon Mound.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696454, 696661, 696459, 696455, 696456, 696457, 696458, 696465, 696662, 696467, 696468, 696470, 696476, 696477, 696663.